Alert archive / Michigan / Gale Warnings in 2010

Gale Warning 2, NWS Grand Rapids, MI

February 26, 2010

NWS Grand Rapids, MI issued this gale warning at Feb 26, 2010, 5:12 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2010, 5:12 PM EST (22:12 UTC)
Expired
Feb 26, 2010, 10:54 PM EST
In force
6 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WHUS73 KGRR 262212
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 PM EST FRI FEB 26 2010

LMZ844>849-270400-
/O.UPG.KGRR.SC.Y.0011.000000T0000Z-100228T1000Z/
/O.NEW.KGRR.GL.W.0002.100226T2212Z-100227T0400Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
512 PM EST FRI FEB 26 2010

...GALE WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WITH FREQUENT GUSTS OF 30 TO 40 KNOTS WILL
CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING A BIT BY
MIDNIGHT TONIGHT. WAVES OF 6 TO 10 FEET CAN BE EXPECTED THIS
EVENING BEFORE SUBSIDING SOME OVERNIGHT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

NJJ
1 follow-up statement
228 
WHUS73 KGRR 270354
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1054 PM EST FRI FEB 26 2010

LMZ844>849-271200-
/O.CAN.KGRR.GL.W.0002.000000T0000Z-100227T0400Z/
/O.NEW.KGRR.SC.Y.0012.100227T0354Z-100228T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1054 PM EST FRI FEB 26 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS OF 15 TO 25 KNOTS WILL CONTINUE OVERNIGHT. WAVES OF
6 TO 10 FEET CAN BE EXPECTED. WINDS AND WAVES ARE EXPECTED TO
SUBSIDE LATE SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 26, 3:36 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 26, 3:36 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
336 PM EST FRI FEB 26 2010

LATEST UPDATE...SYNOPSIS/SHORT AND LONG TERM/MARINE/HYDRO...

.SYNOPSIS...(336 PM EST FRI FEB 26 2010)
SNOW AND BLUSTERY WINDS WILL CONTINUE THIS EVENING. ANOTHER INCH OR
TWO OF SNOW IS EXPECTED BY MIDNIGHT. BRISK NORTHWEST WINDS WILL
CREATE CONSIDERABLE BLOWING AND DRIFTING SNOW. ROADS WILL BECOME
SLICK...ESPECIALLY DURING THE EVENING COMMUTE AS SLUSH REFREEZES.

THE SNOW WILL DIMINISH AFTER MIDNIGHT WITH ONLY SCATTERED SNOW
SHOWERS THROUGH THE WEEKEND...HOWEVER LITTLE TO NO ADDITIONAL
ACCUMULATION IS EXPECTED.

&&

.SHORT TERM...(336 PM EST FRI FEB 26 2010)
(TONIGHT THROUGH SUNDAY NIGHT)
BIG NORTHEAST COASTAL STORM CONTINUES TO SLING SNOW BACK INTO LOWER
MICHIGAN...WITH TIGHT PRESSURE GRADIENT BETWEEN THE LOW AND A SFC
RIDGE NORTH OF LAKE SUPERIOR GENERATING WIND GUSTS OF 20 TO 30 MPH.

ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW THROUGH
MIDNIGHT. EVEN THOUGH ONLY ANOTHER INCH OR SO OF ACCUMULATION IS
EXPECTED...THIS LOOKS LIKE ANOTHER POTENTIAL TREACHEROUS TRAVEL
NIGHT AS SLUSH REFREEZES ON THE ROADS WITH A COATING OF SNOW ON
TOP...SIMILAR TO WHAT HAPPENED WEDNESDAY NIGHT.

EXPECT SNOW TO WIND DOWN BY MIDNIGHT WITH MODEL RH CROSS SECTIONS
SHOWING THE DGZ DRYING OUT BY 06Z. LOWERED POPS TO CHANCE AND ADDED
SOME PATCHY FREEZING DRIZZLE LATE TONIGHT.

BIG UPPER LOW SLOWLY PULLS EAST OVER THE WEEKEND BUT CYCLONIC FLOW
PERSISTS AND SCATTERED SNOW SHOWERS EXPECTED INTO SUNDAY. BOTH THE
GFS AND ECMWF SHOW A SHORTWAVE TROUGH WITH CLOSED MID LEVEL LOW
MOVING IN BY LATE SUNDAY. ADDED SLIGHT CHANCE POPS TO SUNDAY NIGHT.

&&

.LONG TERM...(336 PM EST FRI FEB 26 2010)
(MONDAY THROUGH FRIDAY)
MAIN CHALLENGES THROUGH THE LONG TERM WILL BE THE PLACEMENT OF SHORT
WAVE TROUGHS ACROSS THE AREA AND WHAT PCPN POTENTIAL THERE WILL BE
FOR THE AREA.

QUITE A BIT OF UNCERTAINTY REMAINS PRESENT IN THE FORECAST FOR THE
LONG TERM. MODELS AGREE WITH THE LONG WAVE PATTERN HAVING A RIDGE
ACROSS THE WRN AND EVENTUALLY CENTRAL PORTION OF THE COUNTRY...AND A
TROUGH OVER THE ERN THIRD OF THE COUNTRY. THEY ALSO AGREE THAT A
SHORT WAVE WILL REMAIN IN THE AREA FOR AT LEAST A PORTION OF MONDAY
BEFORE IT SINKS SOUTH OF THE AREA. INDICATIONS ARE THAT MOISTURE
WILL NOT BE ALL THAT DEEP AND THE AIR WILL NOT BE THAT COLD. WE HAVE
DECIDED TO ADD IN SNOW FLURRIES FOR THE MON PERIOD.

MODELS ARE NOW TRENDING THIS SHORT WAVE SOUTH QUICKER...AND BEING
ABSORBED BY THE STRONGER SYSTEM ACROSS THE SE STATES. THIS WILL KEEP
ANY MOISTURE FROM ROTATING BACK UP INTO THE AREA AND KEEP SNOW OUT
OF THE FCST FOR TUE AND WED AS THE 06Z GFS WAS SHOWING.

MANY DIFFERENCES ARE PRESENT CONCERNING ANOTHER SHORT WAVE EXPECTED
TO DROP DOWN LATER IN THE PERIOD. IT ALL DEPENDS ON THE INTERACTION
WITH THE SHORT WAVE AND ANY ADDITIONAL ENERGY IN THE AREA. IT DOES
APPEAR THAT NO SIGNIFICANT TEMPERATURE CHANGES ARE EXPECTED...WARM
OR COLD. IT ALSO LOOKS LIKE MOISTURE WILL BE RATHER LIMITED WITH A
NORTHEAST FLOW EXPECTED...SO WE HAVE KEPT PCPN OUT OF THE FCST FOR
THE TIME BEING. ADJUSTMENTS WILL LIKELY BE NEEDED AS THE DETAILS CAN
BE SORTED OUT BY THE MODELS.

&&

.AVIATION...(1235 PM EST FRI FEB 26 2010)
BIGGEST CHALLENGE FOR AVIATION INTERESTS WILL BE DETERMINING THE
CONDITIONS FOR THE FIRST SIX HOURS WHEN THE BAND OF SNOW MOVES
THROUGH THE AREA.

SNOW IS GRADUALLY INCREASING IN COVERAGE AND INTENSITY FROM EAST TO
WEST THIS AFTERNOON. IFR CONDITIONS ACROSS THE EASTERN AIRPORTS IS
SPREADING WEST AND HAS REACHED GRAND RAPIDS. WE EXPECT ALL AIRPORTS
TO BE IFR-LIFR BY 20Z. FROM 19-22Z WILL BE WHEN THE WORST CONDITIONS
ARE EXPECTED AS THE BEST SNOWFALL WILL OCCUR AT THAT TIME. BLOWING
SNOW MAY VERY WELL IMPACT VSBYS DURING THIS TIME FRAME. CONDITIONS
ARE EXPECTED TO IMPROVE BETWEEN 22Z AND 00Z AS THE WAVE RESPONSIBLE
FOR THE SNOW MOVES OUT. A FEW FLURRIES MIGHT REMAIN...BUT VSBYS
SHOULD IMPROVE GREATLY WITH A SLIGHT IMPROVEMENT IN CIGS. WINDS WILL
ALSO DIMINISH.

ANOTHER WAVE WILL TRY TO APPROACH THE AREA TOWARD 06-12Z TONIGHT
FROM THE NE. WE EXPECT THAT ONLY KJXN AND KLAN WILL SEE ANYTHING
THAT WILL BRING LOWER CONDITIONS. EVEN THERE...THE WAVE IS WEAKER
AND FURTHER EAST...SO ONLY LIGHT RESTRICTIONS TO VSBYS ARE EXPECTED.
QUIET WEATHER WITH VFR VSBYS AND MVFR CIGS ARE EXPECTED AFTER 12Z
SAT.

&&

.MARINE...(336 PM EST FRI FEB 26 2010)
SOME WINDS ARE CURRENTLY GUSTING TO AROUND 35 KTS NEAR LUDINGTON AND
MUSKEGON BUT EXPECT WINDS WILL BE DECREASING LATER THIS EVENING.
HAVE MAINTAINED THE SCA AND WILL CONTINUE TO MONITOR...BUT HOLD OFF
ON GALE WARNING DUE TO THE MARGINAL WINDS AND SHORT DURATION OF THE
HIGHER WINDS.

&&

.HYDROLOGY...(336 PM EST FRI FEB 26 2010)
COOL AND DRY WEATHER NEXT WEEK WILL MEAN NO SIGNIFICANT HYDRO
PROBLEMS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW UNTIL
MIDNIGHT.
LM...SMALL CRAFT ADVISORY IN EFFECT FOR ST JOE TO MANISTEE THROUGH
     SATURDAY NIGHT.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   OSTUNO
LONG TERM:    NJJ
AVIATION:     NJJ
MARINE:       OSTUNO
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Feb 26, 3:15 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EST FRI FEB 26 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
315 PM EST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW AND BLOWING SNOW WILL WILL MAKE FOR POOR TRAVEL CONDITIONS THIS
EVENING AS SLUSH FREEZES ON THE ROADS AFTER SUNSET. NORTHWEST WINDS
OF 15 TO 25 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
ESPECIALLY IN OPEN COUNTRY. THE AFTERNOON AND EARLY EVENING COMMUTE
HOME FROM SCHOOL AND WORK WILL LIKELY BE IMPACTED SOME BY THE SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-271100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
315 PM EST FRI FEB 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NORTHWEST WINDS TO 30 KNOTS WITH GUSTS NEAR 35 KNOTS WILL BUILD
WAVES INTO THE 5 TO 8 FOOT RANGE ON LAKE MICHIGAN TONIGHT.
CONDITIONS WILL BE HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WAVES WILL REMAIN A HAZARD TO SMALLER CRAFT THROUGH SATURDAY NIGHT.

DUKE OSTUNO

In the hours before

Local storm report, Feb 26, 3:59 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EST FRI FEB 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     SNOW             ST. JOHNS               43.00N 84.56W
02/26/2010  M1.4 INCH        CLINTON            MI   TRAINED SPOTTER

            THIS IS STORM TOTAL SNOWFALL SO FAR.

&&

HOVING
Local storm report, Feb 26, 4:19 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EST FRI FEB 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             GRANDVILLE              42.91N 85.76W
02/26/2010  M2.3 INCH        KENT               MI   NWS EMPLOYEE

            THIS IS A 7 HOUR SNOWFALL TOTAL. SNOW DEPTH IS 10 INCHES.

&&

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:50 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more14 hr

Nearby

Gale Warnings in Michigan, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.